Pennsylvania, 2018

Tornado in Pennsylvania, October 2, 2018

October 2, 2018 · NWS CTP · 1 event in 1 county or zone

An EF-0 tornado was confirmed by a NWS Storm Survey to have occurred near Toby in Elk County, PA on October 2, 2018.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF-0 tornado was confirmed by a NWS Storm Survey to have occurred near Toby in Elk County, PA on October 2, 2018.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Oct 2, 1:59 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 2, 1:59 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service State College PA
259 PM EDT Tue Oct 2 2018

.SYNOPSIS...
Strong to severe thunderstorms with damaging winds and locally
heavy rain may impact parts of central Pennsylvania this
afternoon through early tonight as a fast moving but relatively
weak cold front pushes through the region. Unseasonably warm
and humid conditions will continue through midweek with another
period of rain likely on Thursday. Cooler air is forecast trim
the warmth into the weekend, but milder air and above normal
temperatures will return by early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and several embedded thunderstorms will race east
across the Northern Mtns of PA through late this afternoon.

Increasing deep layer UVVEL and shear will work with significant
breaks developing in the multi-layer cloud deck to help
increase the threat for scattered severe TSRA during the to
late afternoon hours across the NW mtns of PA before spreading
farther south and east into a more unstable airmass between I-80
and I-76/PA Turnpike.

Strong unidirectional westerly flow and relatively fast storm
motions will support potential for locally damaging wind gusts.

However, numerous runs of the HRRR (and EHI's off its sibling
the RAP130, shows pockets of 0-1km EHI of over 2.5 m2/s2 within
broader ares of 1.5-2.0 EHIs across primarily the Middle Susq
Valley. Supercell composite index is greatest across the NW mtns
with another area developing across parts of the Central Mtns
and Middle Susq Valley. Two small areas (SE of the Lake Erie
shore and near KSEG and KIPT) of Sig Tornado Parameter are
found within these two broader supercell- favored areas.

SPC's earlier expanded Day 1 SLGT risk area includes nearly all
of the CWA.

Despite progressive storm motions, the CAM guidance suggests
training heavy downpours could produce localized rainfall
amounts of 2+ inches across parts of north-central PA. WPC has a
SLGT risk ERO that primarily covers the southern tier of NY/BGM
CWA but does clip Tioga, Lycoming, Sullivan and Columbia
counties.

Nocturnal stabilization and limited forcing should result in
deceasing coverage and intensity of showers/storms into early
tonight. Models show the best chance for lingering rain/clouds
after midnight over the Laurel Highlands aided by upslope.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Rain-free conditions will return on Wednesday but without a
noticeable drop in temperatures and humidity. High pressure will
slide to the east by Thursday morning as the next frontal
boundary approaches from the Great Lakes/Ohio Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

Models are in good agreement on the timing and the strength of a
end of a long wave trough moving through the region Thursday.

Multi- Layered clouds lurking to our south and west will
increase quickly once again late Wednesday and Wednesday night
with temps staying nearly steady or slowly rising and sfc
dewpoints gradually rising again to unseasonably high levels in
the 60s. Those min T's are 10 to 20 degrees above normal across
the region.

 The trough extends from a large upper level low moving through
Eastern Canada to a large high that is entrenched over the
southeastern United States. Model guidance is in pretty good
agreement in bringing another band of rain showers/isolated
thunderstorms through the area from northwest to southeast
Thursday into Thursday night.

Friday looks dry though another wave is going to be moving through
late Saturday into Sunday. However the position of the high
looks further north which will starve the incoming system of
moisture. So Saturday may turn out to be rather cloudy and cool.

A strong upper ridge will dominate the pattern into next week
with very high confidence in above average temperatures.
Precipitation should be confined on the western periphery of the
ridge within a sharp frontal zone extending from the Plains
through the Great Lakes.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front approaching from the Grt Lks will bring a good
chance of showers or thunderstorms during the late afternoon
through early tonight, which could produce a brief episode of
strong gusty winds and reduced visibility in spots. Across the
northwest corner of the state, brief reductions from showers and
thunderstorms will begin as early as this morning.

Post-frontal low level moisture ascending the Allegheny
Mountains is likely to result in low cigs tonight, beginning
around 00Z at KBFD, then spreading south along the spine of the
Alleghenies to KJST late at night.

.Outlook...

Wed...AM low cigs possible W Mtns.

Thu...AM low cigs possible NW Mtns. Brief PM showers/vis
reductions possible.

Fri...Low cigs possible Laurel Highlands.

Sat...Low cigs/drizzle possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Wednesday for PAZ005-006-037-
041-042-046-051-053.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert/Steinbugl
LONG TERM...Ceru/Steinbugl
AVIATION...Fitzgerald/Lambert
Hazardous weather outlook, Oct 2, 2:23 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
323 PM EDT Tue Oct 2 2018

PAZ033>036-063>066-031930-
Somerset-Bedford-Fulton-Franklin-Cumberland-Adams-York-Lancaster-
323 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-037-041-042-046-051-053-031930-
McKean-Potter-Tioga-Northern Lycoming-Sullivan-Southern Lycoming-
Montour-Columbia-
323 PM EDT Tue Oct 2 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...
...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-010>012-017>019-024>028-045-049-050-052-056>059-031930-
Warren-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-
Southern Clinton-Union-Snyder-Northumberland-Perry-Dauphin-
Schuylkill-Lebanon-
323 PM EDT Tue Oct 2 2018

...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Oct 2, 3:05 PM EST, 1 hour before
Special Weather Statement
National Weather Service State College PA
405 PM EDT TUE OCT 2 2018

PAZ005-022100-
McKean PA-
405 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL 500
PM EDT...

At 405 PM EDT, Doppler radar indicated a strong thunderstorm near
Marshburg, moving east at 35 mph.

Torrential rain is expected.
Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Bradford, Allegany State Park, Port Allegany, Rew, Coryville,
Cyclone, Marshburg, Eldred, Lewis Run, Ceres and University Of
Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4200 7821 4181 7821 4185 7892 4200 7892
TIME...MOT...LOC 2005Z 274DEG 32KT 4192 7884

Lambert
Local storm report, Oct 2, 3:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MANSFIELD               41.81N  77.08W
10/02/2018                   TIOGA              PA   EMERGENCY MNGR

            TREES DOWN NEAR MANSFIELD.

0353 PM     FUNNEL CLOUD     SCANDIA                 41.91N  79.04W
10/02/2018                   WARREN             PA   911 CALL CENTER

            POSSIBLE TOUCH DOWN REPORTED BY SCANDIA VFD.

&&

EVENT NUMBER CTP1802416 CTP1802417

EVANEGO
Local storm report, Oct 2, 3:12 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MANSFIELD               41.81N  77.08W
10/02/2018                   TIOGA              PA   EMERGENCY MNGR

            TREES DOWN NEAR MANSFIELD.

0353 PM     FUNNEL CLOUD     SCANDIA                 41.91N  79.04W
10/02/2018                   WARREN             PA   911 CALL CENTER

            POSSIBLE TOUCH DOWN REPORTED BY SCANDIA VFD.

0411 PM     FUNNEL CLOUD     MUNCY                   41.20N  76.79W
10/02/2018                   LYCOMING           PA   PUBLIC

            FUNNEL CLOUD REPORTED NEAR MUNCY.

&&

EVENT NUMBER CTP1802416 CTP1802417 CTP1802418

EVANEGO
Local storm report, Oct 2, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT TUE OCT 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MANSFIELD               41.81N  77.08W
10/02/2018                   TIOGA              PA   EMERGENCY MNGR

            TREES DOWN NEAR MANSFIELD.

0350 PM     TSTM WND DMG     LOTTSVILLE              41.93N  79.44W
10/02/2018                   WARREN             PA   911 CALL CENTER

            TREES DOWN ALONG ROUTE 958 IN FREEHOLD TOWNSHIP.

0353 PM     FUNNEL CLOUD     SCANDIA                 41.91N  79.04W
10/02/2018                   WARREN             PA   911 CALL CENTER

            POSSIBLE TOUCH DOWN REPORTED BY SCANDIA VFD.

0411 PM     FUNNEL CLOUD     MUNCY                   41.20N  76.79W
10/02/2018                   LYCOMING           PA   PUBLIC

            FUNNEL CLOUD REPORTED NEAR MUNCY.

&&

EVENT NUMBER CTP1802416 CTP1802419 CTP1802417 CTP1802418

EVANEGO
Special weather statement, Oct 2, 3:49 PM EST, 16 minutes before
Special Weather Statement
National Weather Service State College PA
449 PM EDT TUE OCT 2 2018

PAZ042-022115-
Sullivan PA-
449 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
515 PM EDT...

At 448 PM EDT, Doppler radar indicated a strong thunderstorm over
Jamison City, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ricketts Glen State Park.

LAT...LON 4131 7631 4131 7641 4137 7638 4138 7628
TIME...MOT...LOC 2048Z 267DEG 31KT 4131 7633

Lambert
Special weather statement, Oct 2, 3:54 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
454 PM EDT TUE OCT 2 2018

PAZ006-037-041-022130-
Potter PA-Northern Lycoming PA-Tioga PA-
454 PM EDT TUE OCT 2 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...POTTER...AND
TIOGA COUNTIES UNTIL 530 PM EDT...

At 453 PM EDT, Doppler radar indicated a strong thunderstorm near
Ole Bull State Park, moving east at 30 mph. Another storm near
Cherry Springs State Park is also moving to the east at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Cross Fork, Ole Bull State Park, Leetonia, Cherry Springs State Park
and Cedar Run.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 4148 7791 4171 7790 4170 7759 4155 7740
      4147 7721
TIME...MOT...LOC 2053Z 280DEG 24KT 4155 7760

Dangelo

The radar

The State College radar (KCCX), 69 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Elk

When
October 2, 4:05 PM EST to 4:06 PM EST
Where
Elk County, 0.01 mi E of Kylers Corners to 0.18 mi E of Kylers Corners
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.330, -78.630

An EF-0 tornado was confirmed by a NWS Storm Survey to have occurred near Toby in Elk County, PA on October 2, 2018. Several trees were felled in a convergent pattern, although some of the terrain was inaccessible due to its rugged nature. The path length was less than a quarter of a mile, with an approximate maximum path width of 20 yards and a maximum wind speed estimated at 65-75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyThe tornado archive for Pennsylvania, 2018Warnings in Pennsylvania, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779390.